Alert archive / Hawaii / Wind Advisories in 2011

Wind Advisory 26, NWS Honolulu, HI

November 28, 2011Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Nov 28, 2011, 8:35 AM HST for Kalawao County, Hawaii. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 28, 2011, 8:35 AM HST (18:35 UTC)
Expired
Nov 28, 2011, 3:37 PM HST
In force
7 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 6.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2011-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2011-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

543 
WWHW70 PHFO 281835
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
835 AM HST MON NOV 28 2011

...WIND ADVISORY FOR HALEAKALA SUMMIT...

.STRONG NORTHEAST TO EAST WINDS OVER THE UPPER ELEVATIONS AND
SUMMIT OF HALEAKALA ARE THE RESULT OF A STRONG LOW-LEVEL HIGH
PRESSURE SYSTEM. THE HIGH WILL WEAKEN AND MOVE FURTHER AWAY FROM
THE ISLANDS TONIGHT AND TUESDAY.

HIZ022-290400-
/O.NEW.PHFO.WI.Y.0026.111128T1835Z-111129T0400Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
835 AM HST MON NOV 28 2011

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...NORTHEAST TO EAST 25 TO 35 MPH...WITH GUSTS UP TO 50
  MPH.

* TIMING...STRONG TRADE WINDS WILL CONTINUE THROUGH THE DAY...AND
  THEN GRADUALLY DIMINISH TONIGHT.

* IMPACTS...THE STRONG WINDS MAY RESULT IN FLYING DEBRIS AND DUST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

BIRCHARD
1 follow-up statement
986 
WWHW70 PHFO 290137
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
337 PM HST MON NOV 28 2011

...WIND ADVISORY CANCELLED FOR HALEAKALA SUMMIT...

.WINDS ARE DIMINISHING BELOW ADVISORY LEVELS OVER THE UPPER
SLOPES AND SUMMIT OF HALEAKALA AND WILL CONTINUE TO DIMINISH
OVERNIGHT.

HIZ022-290245-
/O.CAN.PHFO.WI.Y.0026.000000T0000Z-111129T0400Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
337 PM HST MON NOV 28 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE SUBSIDED BELOW ADVISORY SPEEDS. 

$$

BIRCHARD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 28, 4:00 AM HST, 4 hours 35 minutes earlier.

Area forecast discussion, Nov 28, 4:00 AM HST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST MON NOV 28 2011

.SYNOPSIS...
A HIGH FAR NORTHEAST OF THE STATE WILL PRODUCE LOCALLY BREEZY TRADE
WINDS TODAY...WHILE A RIDGE ALOFT WILL KEEP RAINFALL LIGHT THROUGH
MIDWEEK. THE WINDS WILL BECOME GENTLE BY TUESDAY NIGHT AS THE HIGH
MOVES AWAY TO THE EAST. TRADE WINDS WILL STRENGTHEN...AND SHOWERS
WILL INCREASE LATER IN THE WEEK AS A SURFACE TROUGH APPROACHES FROM
THE EAST AND A WEAK COLD FRONT FROM THE WEST.

&&

.DISCUSSION...
A 1033 MB HIGH LIES FAR NORTHEAST OF THE HAWAIIAN ISLANDS THIS
MORNING WITH A RIDGE EXTENDING TO THE WEST-SOUTHWEST. THE RIDGE
COMES WITHIN 450 MILES NORTH OF KAUAI AND IS DRIVING THE LAST BIT OF
BREEZY WINDS ACROSS THE HAWAIIAN ISLANDS TODAY. THE ATMOSPHERE ALOFT
IS DOMINATED BY A SUBSIDENCE RIDGE RESULTING IN AN INVERSION AROUND
6000 TO 7000 FEET ACCORDING TO SOUNDING PROFILES EARLY THIS MORNING.
THE INVERSION IS RESULTING IN A CAP FORCING THE LOW LEVEL FLOW TO
FUNNEL AROUND THE MOUNTAINOUS TERRAIN OF THE ISLANDS. INFRARED
SATELLITE SHOWS A SHALLOW STRATOCUMULUS FIELD IMPACTING THE STATE
THIS MORNING WHICH WILL GET US OFF TO A CLOUDY START WITH JUST A FEW
PASSING SHOWERS. THESE CLOUDS SHOULD BEGIN TO BREAK UP BY
MID-MORNING AS CLOUD TOPS WARM AND HUMIDITY LEVELS DROP.

WINDS ARE EXPECTED TO BE ON THE GRADUAL DOWN TREND TODAY AND TUESDAY
AS THE RIDGE WEAKENS IN RESPONSE TO A SURFACE TROUGH CURRENTLY
DEVELOPING AROUND 900 MILES EAST OF THE BIG ISLAND AND A
SOUTHEASTERLY MOVING COLD FRONT AROUND 900 MILES NORTHWEST OF KAUAI.
WINDS WILL REACH GENLE BREEZES BY TUESDAY NIGHT. THE RIDGE ALOFT
WILL REMAIN OVER THE AREA THROUGH WEDNESDAY KEEPING THE ATMOSPHERE
STABLE AND RAINFALL LIGHT UNTIL THEN.

THE SURFACE TROUGH EAST OF THE BIG ISLAND WILL MOVE WEST AT AROUND
10 MPH. THIS TROUGH WILL COLLECT SOME MOISTURE FROM THE FRONT THAT
CROSSED THE ISLANDS SATURDAY AND FROM THE REMNANT OF HURRICANE
KENNETH. AS THE TROUGH APPROACHES FROM THE EAST THE TRADE WINDS WILL
BACK TO A MORE NORTHERLY DIRECTION AND STRENGTHEN. LOW LEVEL
MOISTURE FROM THE TROUGH WILL MOVE OVER THE ISLANDS ON THURSDAY AND
OVERALL RAINFALL WILL INCREASE. AT THE SAME TIME...THE COLD FRONT
COMING FROM THE NORTHWEST WILL REACH KAUAI AND OVERRUNNING WINDS
BEHIND THE FRONT WILL PUSH ACROSS THE ISLANDS WEDNESDAY INTO THE END
OF THIS WEEK. LONG RANGE MODELS SHOW THE DRY WEATHER ENDING BY
THURSDAY NIGHT AND CONTINUING INTO SATURDAY.

WINDS OVER THE MAIN HAWAIIAN ISLANDS MAY WEAKEN AND SHIFT OUT OF THE
SOUTHEAST BY SUNDAY AS ANOTHER FRONT APPROACHES FROM THE NORTHWEST.
THAT IS STILL FAR ENOUGH OUT TO HAVE MUCH CONFIDENCE IN THE
COMPUTER MODEL SOLUTIONS.

&&

.AVIATION...
AIRMET TANGO WILL REMAIN UP TODAY FOR MODERATE LOW LEVEL TURBULENCE
SOUTH THROUGH WEST OF THE MOUNTAINS. THE TERMINALS WILL BE VFR.

&&

.MARINE...
THE NORTH-NORTHWEST SWELL HAS DIMINISHED ENOUGH THAT SURF ON ALL
HAWAIIAN NORTH FACING SHORES WILL BE BELOW HIGH SURF ADVISORY
CRITERIA. HIGH PRESSURE TO THE NORTHEAST WILL DRIVE WINDS WILL
BREEZY WINDS TODAY CREATING ROUGH SURF CONDITIONS ACROSS THE EAST
FACING SHORES...SO THE HIGH SURF ADVISORY REMAINS IN PLACE FOR THOSE
AREAS UNTIL THIS EVENING.

WINDS ARE EXPECTED TO BE ON THE DOWN TREND TODAY AS THE HIGH
PRESSURE RIDGING WEAKENS...AND HAVE ALREADY SEEN SOME EVIDENCE OF
THIS AT LOCAL WIND SENSORS. THE GALE WARNING HAS BEEN CANCELLED FOR
THE ALENUIHAHA CHANNEL THIS MORNING AND ALL CHANNELS ARE UNDER A
SMALL CRAFT ADVISORY TODAY. THE TYPICAL WINDY ZONES AROUND THE BIG
ISLAND AND MAUI COUNTY CONTINUE INTO TONIGHT...BUT WILL LIKELY SEE
THE END FOR THE OTHER COASTAL WATERS BY LATE THIS AFTERNOON.

WINDS WILL BECOME GENTLE TO MODERATE BY TUESDAY NIGHT...BUT WILL
RAMP UP AGAIN WEDNESDAY INTO THURSDAY AS A TROUGH APPROACHES THE
STATE FROM THE EAST AND ANOTHER FRONT MOVES IN FROM THE WEST. WINDS
WILL AGAIN BACK NORTHEASTERLY AS OVERRUNNING WINDS BEHIND THE FRONT
PUSH ACROSS THE ISLANDS.

&&

.FIRE WEATHER...
GIVEN THE DRY AIRMASS ACROSS THE STATE ASSOCIATED WITH A HIGH
PRESSURE SYSTEM TO THE NORTH...RELATIVE HUMIDITY LEVELS SHOULD
FALL BELOW THE CRITICAL FIRE THRESHOLD AGAIN TODAY. TRADE WINDS
REMAIN BREEZY THIS MORNING AND HAVE NOT WEAKENED AS QUICKLY AS THE
NUMERICAL AND STATISTICAL MODELS HAVE INDICATED. HAVE ISSUED A RED
FLAG WARNING FOR TODAY IMPACTING LEEWARD SIDES OF ALL HAWAIIAN
ISLANDS FROM 1000 AM HST TO 600 PM HST. SEE RFWHFO FOR MORE
INFORMATION.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING THROUGH 6 PM THIS EVENING.

HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR EAST FACING
SHORES OF ALL ISLANDS.

SMALL CRAFT ADVISORY THROUGH 6 PM HST THIS EVENING FOR ALL
HAWAIIAN COASTAL WATERS...AND THROUGH 6 AM HST TUESDAY FOR
MAALAEA BAY...PAILOLO CHANNEL...ALENUIHAHA CHANNEL...BIG ISLAND
LEEWARD WATERS...BIG ISLAND SOUTHEAST WATERS.

&&

DISCUSSION/MARINE/FIRE WEATHER...FOSTER
AVIATION...CRAIG

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 3:34 PM HSTSmall Craft AdvisoryHFO44 hr
Nov 28, 3:11 AM HSTRed Flag WarningHFO13 hr

Nearby

Wind Advisories in Hawaii, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.